MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1120-040
Medical Device Problem Codes Off-Label Use (1494); Difficult to Remove (1528); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was performed to treat a mildly tortuous and heavily calcified lesion in the aorta artery.During pre-dilatation a 12x40mm armada 35 balloon ruptured at 8 bar during the first inflation.The balloon catheter was removed; however, the balloon became stuck in the introducer sheath.The introducer sheath had to be removed as a unit with the balloon catheter.The procedure was successfully completed with the reintroduction of the introducer sheath and the deployment of a 16x40mm non-abbott stent.There were no adverse patient effects and no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Visual analysis was performed on the returned device.The reported balloon rupture was confirmed.The reported difficulty removing could not be tested due to the condition of the returned unit.It should be noted that the armada 35 instruction for use states: the device is intended for dilatation of lesions in the renal, iliac, femoral, popliteal, tibial, and peroneal arteries and for the treatment of obstructive lesions of native or synthetic arteriovenous dialysis fistulae.In this case, there is no indication that using the armada 35 off-label caused or contributed to the reported balloon rupture.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no indication of a lot specific product quality issue.The investigation determined that the reported difficulties were likely due to circumstances of the procedure.It is likely that the balloon rupture occurred due to interaction with the heavily calcified lesion.The scratches noted at the rupture site further indicate that the balloon likely interacted with calcification.There were no leaks noted during preparation indicating that the damage was not pre-existing.Additionally, the radial tear/separation of the balloon material likely occurred as the balloon was being withdrawn into the introducer sheath due to the ruptured balloon material catching on the distal end of the sheath which likely caused the reported difficulty removing.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key10468485
Report Number2024168-2020-07216
Device Sequence Number16917265
Product Code LIT
UDI-Device Identifier08717648154980
UDI-Public08717648154980
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2023
Device Model NumberB1120-040
Device Catalogue NumberB1120-040
Device Lot Number00203G2
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2020
Initial Date Received by Manufacturer 08/07/2020
Supplement Date Received by Manufacturer09/28/2020
Initial Report FDA Received Date08/28/2020
Supplement Report FDA Received Date10/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE WIRE: STORQ; SHEATH: 6F